How this calculator works
BASDAI combines ratings referring to the preceding week. The two stiffness items first form one average, preventing stiffness from receiving twice the weight of the other domains. Duration runs from 0 for no morning stiffness to 10 for two hours or more. The numeric implementation follows the ASAS handbook description of the Garrett et al. index. Use the authorised questionnaire to collect responses. This arithmetic result is not a diagnosis, treatment threshold or substitute for examination and other disease-activity measures. The result is an estimate for information only and is not medical advice.
Formula
Q6 = min(10, stiffness minutes/12). BASDAI = [Q1 + Q2 + Q3 + Q4 + (Q5 + Q6)/2]/5.
Worked example
Ratings 2, 4, 6, 8 and 10 with 120 minutes of morning stiffness give (20 + 10)/5 = 6. If every symptom rating is 4 and duration is 48 minutes, Q6 is 4 and BASDAI is 4.
Advertisement
Frequently asked questions
Why not average six items directly?
The original index averages the two stiffness responses first, then averages five equally weighted domains.
What happens above two hours?
The duration component remains 10. Longer stiffness does not extend the scale beyond its published upper endpoint.
Does the page interpret a treatment cut-off?
No. It reports the numerical index. Treatment decisions require the full clinical context and the applicable guidance.